Stevens-Johnson Syndrome Can Strike At Any Time
by admin | May 21st, 2012
May 21, 2012
Stevens-Johnson Syndrome (SJS) is a devastating disease that affects around 300 individuals per year. The cause of the disease is considered idiopathic, but often times, there is a strong link between the disease and medications. The disease results in the separation of skin layers, leading to:
Patients suffering from the disease can often be compensated if the condition can be linked with a medication. Take for instance the case of Bartlett v. Mutual Pharmaceutical, which the First Circuit US Court of Appeals ruled on several weeks ago. According to court documents, Mutual was ordered to pay a New Hampshire woman $21 million in damages after she developed SJS while taking one of the company’s medications.
The suit claimed that after taking Sulindac for shoulder pain, she developed the disorder within a year. During that time, more than 30% of her body became blistered or turned to open wounds. Now she cannot eat normally due to esophageal burns and is nearly blind.
The California Drug Injury Lawyers with Berg Injury Lawyers would suggest the best way to avoid developing this condition is to discuss all warnings on a medication with your doctor before beginning a regimen of new drugs. If you experience any adverse events after beginning a new medication, stop taking it immediately and call your doctor or pharmacist.
- blisters or Rashes on the skin and mucous membranes,
- fever, headache, sore throat, and nausea,
- and even death